Question Of The Day #23

question of the day
qod23
3. PEA

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient presented to the emergency department with acute pleuritic chest pain, dyspnea, and experienced a cardiac arrest prior to a detailed physical examination. The cardiac monitor shows a narrow complex sinus rhythm morphology. In the setting of a cardiac arrest and pulselessness, this cardiac rhythm is known as pulseless electric activity (PEA). PEA includes any cardiac rhythm that is not asystole, ventricular fibrillation, or pulseless ventricular tachycardia. The ACLS algorithm divides the management of patients with pulseless ventricular tachycardia (pVT) or ventricular fibrillation (VF) and patients with pulseless electric activity (PEA) or asystole. Assuming adequate staff and medical resources are present, patients with all of these rhythms receive high-quality CPR, IV epinephrine, and airway management. Patients with pVT or VF receive electrical cardioversion, while patients with PEA or asystole do not receive electrical cardioversion. Patients with PEA or asystole generally have a poorer prognosis than those with pVT or VF. Out of hospital cardiac arrests that present to the emergency department with PEA or asystole on initial rhythm have a survival rate of under 3%. The etiology of PEA in cardiac arrest includes a wide variety of causes. A traditional approach to remembering the reversible causes of PEA are the “Hs & Ts”. The list of the “Hs & Ts” along with their individual treatments are listed in the table below.

PEA treatments

Sodium bicarbonate (Choice A) would be the correct choice for a patient whose PEA arrest was caused by severe acidosis. This can occur in severe lactic acidosis (i.e. sepsis), diabetic ketoacidosis, certain toxic ingestions (i.e. iron, salicylates, tricyclic antidepressants), as well as other causes. Calcium gluconate (Choice B) would be the correct choice for a patient whose PEA arrest was caused by hyperkalemia. This can occur in renal failure, in the setting of certain medications, rhabdomyolysis (muscle tissue breakdown), and other causes. Blood products (Choice D) would be the correct choice for a patient whose PEA arrest was due to severe hemorrhage, such as gastrointestinal bleeding or in the setting of traumatic injuries. This patient has symptoms and risk factors for pulmonary embolism, including pleuritic chest pain, dyspnea, and a cancer history. These details make pulmonary embolism the most likely cause of PEA arrest in this scenario. The best treatment for this diagnosis would be thrombolysis (Choice C).

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #23," in International Emergency Medicine Education Project, December 4, 2020, https://iem-student.org/2020/12/04/question-of-the-day-23/, date accessed: July 6, 2022

Question Of The Day #22

question of the day
qod22
1. VFib

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient presents to the Emergency Department after a cardiac arrest with an unknown medical history. Important components of Basic Life Support (BLS) include early initiation of high-quality CPR at a rate of 100-120 compressions/minute, compressing the chest to a depth of 5 cm (5 inches), providing 2 rescue breaths after every 30 compressions (30:2 ratio), avoiding interruptions to CPR, and allowing for adequate chest recoil after each compression. In the Advanced Cardiovascular Life Support (ACLS) algorithm, intravenous epinephrine is administered every 3-5 minutes and a “pulse check” is performed after every 2 minutes of CPR. The patient’s cardiac rhythm, along with the clinical history, helps decide if the patient should receive additional medications or receive unsynchronized cardioversion (defibrillation, or “electrical shock. The ACLS algorithm divides management in patients with pulseless ventricular tachycardia (pVT) or ventricular fibrillation (VF) and patients with pulseless electric activity (PEA) or asystole.

The cardiac rhythm seen during the pulse check for this patient is ventricular fibrillation. The ACLS algorithm advises unsynchronized cardioversion at 150-200 Joules for patients with pVT or VF. Continuing chest compressions (Choice A) with minimal interruptions is a crucial component of BLS, however, this patient’s cardiac rhythm is shockable. Defibrillation (Choice B) takes precedence over CPR in this scenario. Amiodarone (Choice C) is an antiarrhythmic agent that is recommended in patients with pVT, in addition to unsynchronized cardioversion. This patient has VF, not pVT. Sodium bicarbonate (Choice D) is an alkaline medication that is helpful in cardiac arrests caused by severe acidosis or certain toxins (i.e. salicylates or tricyclic antidepressants). The next best step in this patient scenario would be defibrillation for the patient’s VF (Choice B).

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #22," in International Emergency Medicine Education Project, November 27, 2020, https://iem-student.org/2020/11/27/question-of-the-day-22/, date accessed: July 6, 2022

Question Of The Day #21

question of the day
qod21

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient experienced a witnessed cardiac arrest at home, after which pre-hospital providers initiated cardiopulmonary resuscitation (CPR, or “chest compressions”) and Advanced Cardiovascular Life Support (ACLS). ACLS includes the tenets of Basic Life Support (BLS), such as early initiation of high-quality CPR at a rate of 100-120 compressions/minute, compressing the chest to a depth of 5 cm (2 inches), providing 2 rescue breaths after every 30 compressions (30:2 ratio), avoiding interruptions to CPR, and allowing for adequate chest recoil after each compression. In the ACLS algorithm, intravenous epinephrine is administered every 3-5 minutes and a “pulse check” is performed after every 2 minutes of CPR. The patient’s cardiac rhythm, along with the clinical history, helps decide if the patient should receive defibrillation (“electrical shock”) or additional medications. The ACLS algorithm divides management into patients with pulseless ventricular tachycardia (pVT) or ventricular fibrillation (VF) and patients with pulseless electric activity (PEA) or asystole.

The cardiac rhythm seen during the pulse check for this patient is a wide complex tachycardia with a regular rhythm. In the setting of cardiac arrest, chest pain prior to collapse, and a history of acute coronary syndrome, ventricular tachycardia is the most likely cause. The ACLS algorithm advises unsynchronized cardioversion at 150-200 Joules for patients with pVT or VF. Watching the cardiac monitor for a rhythm change (Choice A) or checking for a pulse (Choice D) are not recommended after defibrillation. A major priority of both BLS and ACLS is to avoid interruptions to CPR, so the best next step in management is to continue CPR (Choice B) after defibrillation. Administration of intravenous adrenaline (Choice C) is helpful for cardiac arrests to initiate shockable rhythm and should be repeated every 3-5 minute or every 2 cycle of CPR, particularly valuable in asystole patients. Calcium gluconate is another drug that can be used in patients with hyperkalemia and indicated in a patient with known kidney disease, missed hemodialysis sessions, or a history of usage of medications that can cause hyperkalemia. Magnesium can be used for patients who show polymorphic VT, particularly Torsades de Pointes. The next best step in this scenario is to continue CPR, regardless of the etiology of the cardiac arrest. Correct Answer: B.

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #21," in International Emergency Medicine Education Project, November 13, 2020, https://iem-student.org/2020/11/13/question-of-the-day-21/, date accessed: July 6, 2022